Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter April 16, 2021

Hyperbolic torsion polynomials of pretzel knots

  • Takayuki Morifuji EMAIL logo and Anh T. Tran
From the journal Advances in Geometry


In this paper, we explicitly calculate the highest degree term of the hyperbolic torsion polynomial of an infinite family of pretzel knots. This gives supporting evidence for a conjecture of Dunfield, Friedl and Jackson that the hyperbolic torsion polynomial determines the genus and fiberedness of a hyperbolic knot. The verification of the genus part of the conjecture for this family of knots also follows from the work of Agol and Dunfield [1] or Porti [19].

Funding statement: The first author was partially supported by JSPS KAKENHI Grant Number 17K05261. The second author was supported by a JSPS postdoctoral fellowship and a grant from the Simons Foundation (no. 354595 to AT) while writing this paper.

  1. Communicated by: K. Ono


[1] I. Agol, N. M. Dunfield, Certifying the Thurston norm via SL(2, ℂ)-twisted homology. In: What’s Next?: The Mathematical Legacy of William P. Thurston, Ann. of Math. Stud. 205 1–20, Princeton Univ. Press 2020.10.2307/j.ctvthhdvv.4Search in Google Scholar

[2] A. Aso, Twisted Alexander polynomials of (−2, 3, 2n + 1)-pretzel knotsHiroshima Math. J. 50 (2020), 43–57. MR4074378 Zbl 1440.5701410.32917/hmj/1583550014Search in Google Scholar

[3] H. Chen, Character varieties of odd classical pretzel knots. Internat. J. Math. 29 (2018), 1850060, 15 pages. MR3845396 Zbl 0693109010.1142/S0129167X1850060XSearch in Google Scholar

[4] M. Culler, P. B. Shalen, Varieties of group representations and splittings of 3-manifolds. Ann. of Math. (2) 117 (1983), 109–146. MR683804 Zbl 0529.5700510.2307/2006973Search in Google Scholar

[5] N. M. Dunfield, S. Friedl, N. Jackson, Twisted Alexander polynomials of hyperbolic knots. Exp. Math. 21 (2012), 329–352. MR3004250 Zbl 1266.5700810.1080/10586458.2012.669268Search in Google Scholar

[6] S. Friedl, T. Kim, The Thurston norm, fibered manifolds and twisted Alexander polynomials. Topology 45 (2006), 929–953. MR2263219 Zbl 1105.5700910.1016/ in Google Scholar

[7] S. Friedl, S. Vidussi, A survey of twisted Alexander polynomials. In: The mathematics of knots, volume 1 of Contrib. Math. Comput. Sci., 45–94, Springer 2011. MR2777847 Zbl 1223.5701210.1007/978-3-642-15637-3_3Search in Google Scholar

[8] T. Kim, T. Kitayama, T. Morifuji, Twisted Alexander polynomials on curves in character varieties of knot groups. Internat. J. Math. 24 (2013), 1350022, 16 pages. MR3048009 Zbl 1275.5702110.1142/S0129167X13500225Search in Google Scholar

[9] T. Kim, T. Morifuji, Twisted Alexander polynomials and character varieties of 2-bridge knot groups. Internat. J. Math. 23 (2012), 1250022, 24 pages. MR2925470 Zbl 1255.5701310.1142/S0129167X11007653Search in Google Scholar

[10] T. Kitano, T. Morifuji, Divisibility of twisted Alexander polynomials and fibered knots. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 4 (2005), 179–186. MR2165406 Zbl 1117.5700410.2422/2036-2145.2005.1.06Search in Google Scholar

[11] X. S. Lin, Representations of knot groups and twisted Alexander polynomials. Acta Math. Sin. Engl. Ser.) 17 (2001), 361–380. MR1852950 Zbl 0986.5700310.1007/s101140100122Search in Google Scholar

[12] T. Morifuji, Twisted Alexander polynomials of twist knots for nonabelian representations. Bull. Sci. Math. 132 (2008), 439–453. MR2426646 Zbl 1147.5701810.1016/j.bulsci.2008.04.001Search in Google Scholar

[13] T. Morifuji, On a conjecture of Dunfield, Friedl and Jackson. C. R. Math. Acad. Sci. Paris 350 (2012), 921–924. MR2990904 Zbl 1253.5700710.1016/j.crma.2012.10.013Search in Google Scholar

[14] T. Morifuji, Representations of knot groups into SL(2, ℂ) and twisted Alexander polynomials. In: Handbook of group actions. Vol. I, volume 31 of Adv. Lect. Math., 527–576, Int. Press, Somerville, MA 2015. MR3380341Search in Google Scholar

[15] T. Morifuji, A calculation of the hyperbolic torsion polynomial of a pretzel knot. Tokyo J. Math. 42 (2019), 219–224. MR3982055 Zbl 0711490610.3836/tjm/1502179265Search in Google Scholar

[16] T. Morifuji, A. T. Tran, Twisted Alexander polynomials of 2-bridge knots for parabolic representations. Pacific J. Math. 269 (2014), 433–451. MR3238485 Zbl 1305.5702710.2140/pjm.2014.269.433Search in Google Scholar

[17] T. Morifuji, A. T. Tran, Twisted Alexander polynomials of hyperbolic links. Publ. Res. Inst. Math. Sci. 53 (2017), 395–418. MR3669741 Zbl 1379.5702110.4171/PRIMS/53-3-3Search in Google Scholar

[18] Y. Ohashi, Fiberedness of pretzel knots and twisted Alexander invariantsJapanese). Master Thesis, Tohoku University, 2013.Search in Google Scholar

[19] J. Porti, Nontrivial twisted Alexander polynomials. In: A mathematical tribute to Professor José María Montesinos Amilibia, 547–558, Dep. Geom. Topol. Fac. Cien. Mat. UCM, Madrid 2016. MR3525955 Zbl 1346.57013Search in Google Scholar

[20] A. T. Tran, Reidemeister torsion and Dehn surgery on twist knots. Tokyo J. Math. 39 (2016), 517–526. MR3599506 Zbl 1367.5701310.3836/tjm/1484903134Search in Google Scholar

[21] M. Wada, Twisted Alexander polynomial for finitely presentable groups. Topology 33 (1994), 241–256. MR1273784 Zbl 0822.5700610.1016/0040-9383(94)90013-2Search in Google Scholar

Received: 2018-06-26
Revised: 2019-09-14
Published Online: 2021-04-16
Published in Print: 2021-04-27

© 2021 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 1.12.2023 from
Scroll to top button